brintellex
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 173
  • Home
  • Print this page
  • Email this page

 Table of Contents  
LETTER TO THE EDITOR
Year : 2021  |  Volume : 8  |  Issue : 1  |  Page : 56-57

Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam


1 Department of Psychiatry, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Psychiatry, All India Institute of Medical Sciences, Bathinda, Punjab, India

Date of Submission18-Apr-2021
Date of Decision08-May-2021
Date of Acceptance22-May-2021
Date of Web Publication05-Aug-2021

Correspondence Address:
Dr. Tushar Kanta Panda
Department of Psychiatry, All India Institute of Medical Sciences, Jodhpur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jgmh.jgmh_18_21

Rights and Permissions

How to cite this article:
Panda TK, Aneja J. Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam. J Geriatr Ment Health 2021;8:56-7

How to cite this URL:
Panda TK, Aneja J. Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam. J Geriatr Ment Health [serial online] 2021 [cited 2021 Dec 9];8:56-7. Available from: https://www.jgmh.org/text.asp?2021/8/1/56/323106



Sir,

Catatonia is a perplexing neuropsychiatric syndrome characterised by abnormal psychomotor activity.[1] Catatonia can occur due to either mental or medical disorder. Rarely, however, if no medical or mental disorder is identifiable, unspecified catatonia is diagnosed.[2] A few such cases of idiopathic recurrent catatonia have been reported with a relatively young age of onset.[3],[4],[5] We present first case of recurrent idiopathic catatonia with late age of onset and successful weaning off lorazepam.

A 71-year-old man without any known co-morbid medical illness, presented with an episodic illness of 20 years with complete inter-episodic remission. The first episode occurred in 1999, without any precipitating factor. It was characterised by irritability and restlessness for 2–3 days followed by stupor, mutism, negativism and agitation. Apart from pharmacotherapy, two sessions of electroconvulsive therapy were administered, leading to clinical improvement. Another three episodes with similar set of symptoms occurred in 2009, 2011 and 2014, without any history of psychotic or mood symptoms. These episodes lasted for 1–2 months and were treated with medications, records of which were not available. In view of poor adherence, maintenance treatment wasn't possible. In 2017, he developed the 5th episode, which was characterised by mutism, agitation, minimal oral intake, stupor, passive negativism, lack of movement, staring and rigidity. On day-7 of the onset of symptoms, his family members brought him to our center. There was no history of delusions, hallucinations, negative symptoms, depressed mood and depressive cognitions in the index episode as well as in the previous episodes. In addition, these episodes were neither associated with any physiological nor psychosocial stressors. No history of cognitive decline was reported. Although, dissociative disorder cannot be completely ruled out; male gender, older age of onset, well-adjusted premorbid personality, lack of psychosocial stressors make dissociate disorder a less likely diagnosis. Catatonia was diagnosed based on clinical signs and lorazepam challenge test. Subsequently, intravenous lorazepam 8 mg/day (2 mg every 6 h) was administered, and patient remitted within 48 h. Olanzapine 10 mg was added as we suspected the possibility of some underlying psychotic phenomenon in view of unproved and unexplained anxiety and restlessness at the onset of most episodes. He was discharged on oral lorazepam 3 mg/day (1 mg thrice daily) and olanzapine 10 mg/day. Repeated efforts were made to wean him off lorazepam in next 18 months of treatment, but he would relapse. At the latest relapse, he was re-admitted for detailed evaluation, to delineate any organic pathology. All routine blood investigations including viral markers (HIV, HCV, HBsAg) were within normal limits. Magnetic resonance imaging of brain and biochemical and pathological examination of cerebrospinal fluid (CSF) was done, which turned out to be normal. A possibility of autoimmune encephalitis presenting as catatonia was also considered, however, due to limited resources, CSF investigation for auto-antibodies was not possible. We again attempted weaning off lorazepam, with gradual reduction of dose (1 mg in a month) and patient was kept on only olanzapine 10 mg/day. Patient is maintaining well with no recurrence of symptoms since the last admission 1.5 years back.

Index case had recurrent catatonia without any discernable mental or medical disorder. Caroff et al.,[3] reported a case of 24-year-old man with three episodes of idiopathic catatonia, who was treated with lorazepam and haloperidol. Similarly, Manjunatha et al.,[4] reported a case of 28-year-old female, with recurrent idiopathic catatonia (precipitated by withdrawing benzodiazepines), who was treated with lorazepam maintenance. Grover and Agarwal[5] reported the case of a 38-year-old female who developed six episodes of idiopathic catatonia who was maintained on lorazepam 6 mg/day. Although, the authors suggested that a gradual tapering of benzodiazepines may be attempted in such cases with idiopathic catatonia, but none of the previous case reports succeeded in doing so. However, contrary to the earlier reports, we were able to successfully wean the index case off lorazepam. Also, unlike the previous reported cases, the index casedeveloped the illness at around 50 years of age. One would be intrigued to delineate an organic pathology in late-onset cases of catatonia. But with best of our efforts, we could not find any etiology for catatonia in the index case.

To conclude, recurrent idiopathic catatonia is a less understood entity with significant morbidity and we recommend that efforts may be made to discern the possible newer etiologies as and when possible. Also, attempts must be made to gradually taper the benzodiazepines in such cases.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Walther S, Stegmayer K, Wilson JE, Heckers S. Structure and neural mechanisms of catatonia. Lancet Psychiatry 2019;6:610-9.  Back to cited text no. 1
    
2.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Arlington, VA: American Psychiatric Press; 2013.  Back to cited text no. 2
    
3.
Caroff SN, Hurford I, Bleier HR, Gorton GE, Campbell EC. Recurrent idiopathic catatonia: Implications beyond the diagnostic and statistical manual of mental disorders 5th Edition. Clin Psychopharmacol Neurosci 2015;13:218-21.  Back to cited text no. 3
    
4.
Manjunatha N, Saddichha S, Khess CR. Idiopathic recurrent catatonia needs maintenance lorazepam: Case report and review. Aust N Z J Psychiatry 2007;41:625-7.  Back to cited text no. 4
    
5.
Grover S, Aggarwal M. Long-term maintenance lorazepam for catatonia: A case report. Gen Hosp Psychiatry 2011;33:82.e1-3.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed269    
    Printed4    
    Emailed0    
    PDF Downloaded38    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]